Alert archive / Indiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 81, NWS Indianapolis, IN

July 29, 2002Madison County, Tipton County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 29, 2002, 2:30 PM EST for Madison County, Tipton County, Indiana. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2002, 2:30 PM EST (19:30 UTC)
Expired
Jul 29, 2002, 3:30 PM EST
In force
60 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Madison County, IN, Tipton County, IN

The radar

The Indianapolis radar (KIND), 70 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 3:00 PM ESTThunderstorm Wind 50 EAlexandria, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 12:20 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 747 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
747 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
879 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

525 
WUUS53 KIND 291930
SVRIND
INC095-159-292030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
228 PM EST MON JUL 29 2002

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MADISON COUNTY IN CENTRAL INDIANA
  THIS INCLUDES THE CITY OF ANDERSON
  EASTERN TIPTON COUNTY IN CENTRAL INDIANA

* UNTIL 330 PM EST

* AT 224 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 12 MILES NORTHWEST OF ELWOOD TO
  25 MILES WEST OF PENDLETON...OR FROM 9 MILES SOUTHEAST OF KOKOMO TO
  13 MILES NORTH OF INDIANAPOLIS...MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ELWOOD AT 240 PM EST
  ANDERSON AT 300 PM EST

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 4039 8595 4024 8602 4024 8585 3996 8584
          3997 8561 4042 8559

KOCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:55 AM EST, 11 hours 35 minutes earlier.

Area forecast discussion, Jul 29, 2:55 AM EST, 11 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
255 AM EST MON JUL 29 2002

THUNDERSTORMS LIKELY TODAY.

AN AREA OF THUNDERSTORMS OVER THE MIDDLE MISSISSIPPI VALLEY WILL
LIKELY MOVE INTO THE NORTHWEST PART OF THE FORECAST AREA LATE THIS
MORNING...AND OVER MOST OF THE  FORECAST AREA THIS AFTERNOON. SEVERE
STORMS COULD DEVELOP.

A COLD FRONT WAS FROM THE UPPER MISSISSIPPI VALLEY TO KANSAS EARLY
THIS MORNING. AN UPPER LEVEL TROUGH WAS FROM THE UPPER MISSISSIPPI
VALLEY TO KANSAS ALSO. THUNDERSTORMS WERE AHEAD OF THE COLD FRONT
AND UPPER TROUGH. SKIES WERE STILL MOSTLY CLEAR OVER THE FORECAST
AREA.

MODELS AGREE TO MOVING THE FRONT AND UPPER TROUGH THROUGH THE AREA
THIS AFTERNOON AND EARLY EVENING. THUNDERSTORMS ARE LIKELY OVER THE
NORTHWEST PART OF THE AREA BY LATE MORNING. DEW POINTS REMAIN
RELATIVELY HIGH AHEAD OF THE FRONT. SURFACE BASED LIFTED INDEXES
WERE RUNNING -4 TO -6 JUST AHEAD OF THE FRONT EARLY THIS MORNING.
MODELS MAINTAIN MODERATE INSTABILITY THROUGH THE AFTERNOON. MODELS
ALSO GENERATE SIGNIFICANT LIFT AHEAD OF THE UPPER TROUGH. SOME
THUNDERSTORMS COULD BECOME SEVERE OVER THE AREA.

WILL KEEP A CHANCE OF THUNDERSTORMS OVER THE SOUTHEAST PART OF THE
AREA THIS EVENING. LATER TONIGHT THE UPPER TROUGH IS FORECAST TO BE
PAST THE AREA AND DEW POINTS ARE FORECAST TO FALL.

CLOUDS AND PRECIPITATION MOVING INTO THE AREA LATER THIS MORNING
WILL LIMIT TODAYS TEMPERATURE RISE. MOS NUMBERS LOOK REASONABLE. A
BIT COOLER AIR MOVING IN LATE TONIGHT...BUT SUNSHINE WILL DRIVE
TEMPERATURES BACK TO HOT ON TUESDAY.

.IND...NONE.
DS

In the hours before

Special weather statement, Jul 29, 11:42 AM EST, 2 hours 48 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-292030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1142 AM EST MON JUL 29 2002

...SEVERE THUNDERSTORMS POSSIBLE ACROSS CENTRAL INDIANA THIS
AFTERNOON...

THUNDERSTORMS WILL DEVELOP IN THE WARM UNSTABLE AIR AHEAD OF A COLD
FRONT AND MOVE ACROSS INDIANA THIS AFTERNOON. SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE...WITH THE PRIMARY THREAT BEING
DAMAGING WINDS. HEAVY RAIN AND LARGE HAIL ARE ALSO POSSIBLE.

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON.

IN ADDITION TO THE THUNDERSTORMS...HOT AND HUMID CONDITIONS WILL
EXIST BEFORE THE STORMS ARRIVE. TEMPERATURES WILL BE AROUND 90
ACROSS A LARGE PORTION OF CENTRAL INDIANA...ALONG WITH HEAT INDICES
AROUND 100.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, Jul 29, 2:20 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
220 PM EST MON JUL 29 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0219 PM    MAPLEWOOD                 IN   WIND DAMAGE
07/29/02   HENDRICKS                      SMALL TREES DOWN.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

0219 PM    GREENCASTLE               IN   WIND DAMAGE
07/29/02   PUTNAM                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREES DOWN. LARGE SIGN
                                          DOWN.
Local storm report, Jul 29, 2:21 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
221 PM EST MON JUL 29 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0210 PM    GREENCASTLE               IN   WIND DAMAGE
07/29/02   PUTNAM                         TREES DOWN. LARGE SIGN
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 29, 2:24 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
224 PM EST MON JUL 29 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    7 NE BROWNSBURG           IN   WIND DAMAGE
07/29/02   HENDRICKS                      REPORTED BY HAM RADIO
                                          OPERATOR. SMALL TREE
                                          SNAPPED OFF AT GROUND
                                          LEVEL. 8 DIAMETER TRUNK.

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 1:38 PM ESTSevere Thunderstorm WarningINDClay, Greene, Owen37 min
Jul 29, 1:51 PM ESTSevere Thunderstorm WarningINDHendricks, Morgan, Putnam39 min
Jul 29, 2:14 PM ESTSevere Thunderstorm WarningINDHamilton, Marion46 min
Jul 29, 2:20 PM ESTSevere Thunderstorm WarningINDBoone25 min
Jul 29, 2:40 PM ESTSevere Thunderstorm WarningINDHancock50 min
Jul 29, 2:58 PM ESTSevere Thunderstorm WarningINDDelaware47 min
Jul 29, 3:06 PM ESTSevere Thunderstorm WarningINDHenry, Rush54 min
Jul 29, 3:17 PM ESTSevere Thunderstorm WarningINDRandolph43 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.